Hail, Cheshire
- When
- May 29, 2:45 PM EST
- Where
- Cheshire County, Alstead
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.150, -72.370
A warm front moved through southern New Hampshire early Tuesday morning, leaving the area in a very moist, warm, and unstable airmass. Tuesday afternoon a cold front began moving across western New York and approaching southern New Hampshire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A warm front moved through southern New Hampshire early Tuesday morning, leaving the area in a very moist, warm, and unstable airmass. Tuesday afternoon a cold front began moving across western New York and approaching southern New Hampshire. As the front made its way across this area, it set off showers and thunderstorms across much of eastern New York and western Massachusetts in an especially moist environment. These storms eventually moved over parts of southern New Hampshire. Three high precipitation supercell thunderstorms moved in the same path over central Cheshire County.
These thunderstorms each produced two to three inches of rain, with most of it falling over Surry, Gilsum, and Keene and to a somewhat lesser extent over Sullivan, Walpole, and Westmoreland. The NWS cooperative observer at Surry Mountain Dam recorded 6.91 inches of rain total, while the Taunton WSR-88D radar estimated storm total rainfall of up to 8 to 9 inches in less than a couple of hours. This resulted in flash flooding across much of this area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 29, 1:40 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT TUE MAY 29 2012
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF A
COLD FRONT POISED TO SLIDE THROUGH NEW ENGLAND LATE TONIGHT INTO
WEDNESDAY. BEHIND THE FRONT DRIER...LESS HUMID AND COOLER WEATHER
OVERSPREADS NEW ENGLAND LATER THU INTO FRI. THE REMNANTS OF BERYL
WILL TRACK OUT TO SEA LATE IN THE WEEK. ANOTHER WEATHER SYSTEM MAY
BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA FRIDAY NIGHT
INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
145 PM UPDATE...
MONITORING CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE CT VALLEY
AND E SLOPES OF THE BERKSHIRES CLOSELY. SPC HAS ISSUED TORNADO WATCH
313 FOR BERKSHIRE COUNTY/S VT WESTWARD.
QUITE THE TEMP SPREAD ACROSS THE REGION AT 17Z...FROM 64 DEGREES AT
KBOS...KBVY AND KCQX TO 91 DEGREES AT KBDL. DEWPTS HAVE RISEN TO THE
LOWER 70S ACROSS N CT INTO SW MA AS WELL. NOTING A DEWPT
DISCONTINUITY ACROSS CHESHIRE/WESTERN WORCESTER COUNTIES AS
WELL...AS SEEN ON VISIBLE SATELLITE AS WELL AS OBS WHICH COULD BE A
FOCUS OF CONVECTION LATER THIS AFTERNOON INTO THIS EVENING. LOW
CLOUDS AND PATCHY FOG HANGING TOUGH ACROSS E AND N CENTRAL MA/S
CENTRAL NH.
HAVE UPDATED GRIDS TO REFLECT CURRENT CONDITIONS. WITH STUBBORN
CLOUDS ACROSS PORTIONS OF EASTERN AREAS...TEMPS RUNNING COOLER THAN
FORECAST AND TRYING TO TIME WHEN THOSE CLOUDS SHOULD CLEAR.
PREVIOUS DISCUSSION...
BIG QUESTION FOR THIS AFTERNOON WILL BE THE DEVELOPMENT OF
CONVECTION ACROSS WESTERN AREAS. HAVE NOTED THAT 12Z SOUNDINGS AT
BOTH KALY AND KOKX INDICATING VERY HIGH INSTABILITY PARAMETERS.
HOWEVER...NOT SURE IF THE LIFTING WILL MAKE IT FAR ENOUGH E TO CAUSE
CONVECTION TO KICK OFF.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
ENERGY PUSHES THRU THE FCST RGN. ANTICIPATING A LINE OF SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. ANTICIPATED THREATS
WITH THE LINE OF STORMS ARE EXPECTED TO BE DAMAGING WINDS...LARGE
HAIL...HEAVY DOWNPOURS /POSSIBLY LEADING TO URBAN AND POOR DRAINAGE
FLOODING/...AND FREQUENT LIGHTNING. ANTICIPATING MOST OF THE
ACTIVITY TO BE OFFSHORE BY MORNING.
THERE IS AN UNDERLYING QUESTION OF WHETHER THE ELEVATED CONVECTIVE
ENERGY WILL SUSTAIN /AS LIKELY THE BOUNDARY LYR WILL DECOUPLE AND
STABILIZE THRU THE OVRNGT PD/. THE NOCTURNAL PASSAGE COUPLED WITH
THE PROXIMITY OF THE MORE STABLE MARITIME AIR DOES NOT BODE WELL FOR
STORMS MAINTAINING ANY SEVERITY AS THEY COME CLOSER TO THE COAST. AM
LEFT FEELING THAT SHOWERS AND PERHAPS ISOLATED THUNDERSTORMS WILL
SURVIVE WITH THE COLD FRNTL PASSAGE ACROSS CNTRL AND ERN NEW
ENGLAND.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...
* COOLER AND LESS HUMID THU/FRI
* SHOWERS/STORMS POSSIBLE FRI NIGHT INTO SAT
* DRY WEATHER RETURNS EARLY NEXT WEEK
MODELS REMAIN IN GOOD AGREEMENT ON LARGER SCALE WEATHER PATTERN
WHICH FEATURES CLOSED LOW OVER MIDWEST HEADING THROUGH GREAT
LAKES. THIS MAINTAINS TROUGHING OVER NORTHEAST AS A NUMBER OF
SHORT WAVES ROTATE AROUND IT.
THU AND FRI...
HIGH PRESSURE BUILDS OVER NEW ENGLAND BRINGING SOMEWHAT COOLER AND
LESS HUMID AIRMASS. UPPER RIDGE REMAINS IN PLACE WHICH SHOULD KEEP
US DRY INTO FRI EVENING...ALTHOUGH WE SHOULD SEE SOME INCREASE IN
CLOUDS BY END OF DAY.
SAT AND SUN...
LOW PRESSURE LIFTING THROUGH GREAT LAKES WILL PUSH A FRONTAL
SYSTEM THROUGH REGION. LATEST HPC GUIDANCE WHICH IS NOT FAR FROM
12Z GFS BRINGS TRIPLE POINT THROUGH WESTERN NEW ENGLAND MEANING WE
SHOULD SPEND SOME TIME IN WARM SECTOR...ALTHOUGH S/SE FLOW MAY
LIMIT AMOUNT OF INSTABILITY. COLD FRONT IS EXPECTED TO SWING
THROUGH SAT AFTERNOON AND EVENING...THOUGH WITH UPPER LOW HANGING
BACK TO OUR W CLEARING BEHIND FRONT SHOULD BE SLOW. MAY SEE MORE
IN WAY OF CLOUDINESS SUN THAN CURRENTLY EXPECTED GIVEN PRESENCE OF
COLD POOL ALOFT.
MON AND TUE...
LARGER DIFFERENCES APPEAR ON MODELS SO TRENDED FORECAST MORE
TOWARD HPC GUIDANCE...WHICH TAKES UPPER LOW OFFSHORE AND ALLOWS
HIGH PRESSURE TO BUILDS INTO REGION.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
THROUGH 00Z...CONDITIONS IMPROVING TO VFR AT MOST LOCATIONS EXCEPT
ACROSS NE MA/S CENTRAL NH WHERE IFR CIGS/VSBYS LINGER. TIMING OF
WIND SHIFT TO S AND CLEARING OF LOW CLOUDS DIFFICULT /LOW
CONFIDENCE/...BUT SHOULD START TO CLEAR BY 23Z-00Z. OTHERWISE...
MAINLY VFR CONDITIONS.
TONIGHT...LOW TO MODERATE CONFIDENCE. WILL LIKELY SEE MVFR-IFR
CIGS/VSBYS ALONG THE COAST THROUGH AROUND 03Z THEN SHOULD IMPROVE TO
VFR PRIOR TO ANY PRECIP ARRIVAL ALONG E COAST. OTHERWISE...MAINLY
VFR EXCEPT FOR LOCAL MVFR-IFR CIGS/VSBYS IN ANY SHOWERS/TSTMS MAINLY
AFTER 03Z.
WEDNESDAY...MODERATE CONFIDENCE.
KBOS TAF...MODERATE CONFIDENCE MAINLY FOR TRENDS.
CONTINUE WITH IFR VSBYS IN OCEAN FOG WITH ONSHORE WINDS. SHOULD SEE
IMPROVING CONDITIONS TO VFR...BUT LOW CONFIDENCE UPON TIMING OF WIND
SHIFT TO SE-S. CURRENT THINKING IMPROVES VSBYS BY AROUND 00Z. EXPECT
MAINLY VFR THROUGH 04Z THEN MAY LOWER TO MVFR-IFR IN SHOWERS/SCT
TSTMS.
KBDL TAF...MODERATE CONFIDENCE MAINLY FOR TRENDS.
VFR CONDITIONS THROUGH THIS EVENING. IF ANY CONVECTION DEVELOPS...
APPEARS TO OCCUR AFTER 00Z. CONFIDENCE IS NOT HIGH TO WARRANT
MENTION DUE TO THE UNCERTAINTY OF THE LOCAL ENVIRONMENT. COULD SEE
MVFR-IFR CIGS/VSBYS IN PATCHY FOG AFTER 05Z.
OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
WEDNESDAY NIGHT...MODERATE CONFIDENCE. MVFR POSSIBLE IN SCT
SHOWERS/TSTMS.
THURSDAY AND FRIDAY...HIGH CONFIDENCE. VFR.
SATURDAY...MODERATE CONFIDENCE. MVFR POSSIBLE IN SCT SHOWERS.
SUNDAY...MODERATE CONFIDENCE. MVFR CIGS POSSIBLE.
&&
.MARINE...
OVERVIEW...
MODERATE CONFIDENCE. SLY FLOW AHEAD OF AN APPROACHING COLD FRNT
/REMAINING BELOW 25 KTS/ WILL RESULT IN SWELL ACROSS THE S WATERS
WITH WAVE HEIGHTS EXCEEDING 5 FT. SMALL CRAFT ADV FOR HAZ SEAS
POSTED ACCORDINGLY INTO WED MORN. IT IS DURING THE TUE NGT INTO
WED PD WITH THE APPROACHING COLD FRNT THAT SHOWERS AND PSBL
THUNDERSTORMS WILL BECOME NUMEROUS ACROSS THE WATERS. WITH ANY
STORMS...GALES WILL BE PSBL.
OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...
DIMINISHING WINDS AND SEAS EXPECTED WED NIGHT AS FRONT HEADS
OFFSHORE. HIGH PRESSURE BUILDS OVER WATERS FRI AND SAT WITH LIGHT
WINDS AND LOCAL SEA BREEZES. MAY SEE SWELLS FROM REMNANTS OF BERYL
ON OUTER S COASTAL WATERS WHICH MAY PROMPT SCA.
LOW PRESSURE LIFTING ACROSS GREAT LAKES SAT WILL BRING INCREASING
SE WINDS AND BUILDING SEAS WHICH MAY REACH SCA. SYSTEM DEPARTS SUN
WITH DIMINISHING WINDS AND SEAS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 AM EDT
WEDNESDAY FOR ANZ235-237-254>256.
&&
SYNOPSIS...EVT
NEAR TERM...EVT
SHORT TERM...SIPPRELL
LONG TERM...JWD
AVIATION...EVT/JWD
MARINE...EVT/JWDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 640 AM EDT TUE MAY 29 2012 CTZ002>004-MAZ002>006-008>014-026-NHZ011-012-015-301045- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 640 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE PROBABILITY OF STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS TO BE ANTICIPATED WITH ANY STORMS WHICH MAY LEAD TO URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED. MAZ007-015>024-RIZ001>008-301045- EASTERN ESSEX MA-SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 640 AM EDT TUE MAY 29 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. THERE IS A LOW TO MODERATE PROBABILITY STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION...SOME OF WHICH MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS TO BE ANTICIPATED WITH ANY STORMS WHICH MAY LEAD TO URBAN AND POOR DRAINAGE FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED. ANZ230>237-250-251-254>256-301045- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 640 AM EDT TUE MAY 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. STORMS WILL BE POSSIBLE ACROSS THE WATERS DURING THE LATE EVENING PERIOD INTO WEDNESDAY. GALE FORCE WINDS WILL BE POSSIBLE WITH SOME OF THESE STORMS WITH ACCOMPANYING HEAVY RAIN AND REDUCED VISIBILITIES. IN ADDITION...FOG DOWN TO A QUARTER MILE OR LESS WILL BE POSSIBLE TONIGHT INTO WEDNESDAY MORNING FOR THE SOUTHERN AND SOUTHEASTERN WATERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. STAY TUNED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1155 AM EDT TUE MAY 29 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291800- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH... PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY... KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER... SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL... NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND 1155 AM EDT TUE MAY 29 2012 ...STRONG THUNDERSTORMS ARE POSSIBLE LATE TODAY AND TONIGHT... CONDITIONS WILL BE FAVORABLE FOR STRONG THUNDERSTORMS IN SOUTHERN NEW ENGLAND LATE THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS COULD INCREASE TO BECOME SEVERE. THE BEST CHANCE FOR STRONG THUNDERSTORMS IN SOUTHERN NEW ENGLAND WILL OCCUR AFTER 5 PM...WITH THE GREATEST CONFIDENCE COMING AFTER 8 PM. THE MOST FAVORED LOCATION WILL BE OVER THE EAST SLOPES OF THE BERKSHIRES AND THE CONNECTICUT VALLEY. VERY HEAVY DOWNPOURS WILL ACCOMPANY SOME OF THE THUNDERSTORMS. ANY THUNDERSTORMS THAT DO BECOME SEVERE WOULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS SOUTHERN NEW ENGLAND TONIGHT. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL...DAMAGING WINDS...AND ON RARE OCCASIONS CAN PRODUCE ISOLATED TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. WTB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT TUE MAY 29 2012
NHZ011-291945-
CHESHIRE NH-
304 PM EDT TUE MAY 29 2012
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 4 MILES WEST OF WALPOLE...OR ABOUT 4 MILES SOUTHWEST
OF BELLOWS FALLS...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WALPOLE...ALSTEAD...SURRY...
GILSUM...MARLOW AND STODDARD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
&&
LAT...LON 4314 7217 4313 7204 4305 7205 4301 7246
4305 7247 4308 7245 4311 7244 4314 7246
4316 7246 4316 7243 4314 7242 4314 7238
4316 7238 4319 7216
FRANKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
316 PM EDT TUE MAY 29 2012
NHZ011-292000-
CHESHIRE NH-
316 PM EDT TUE MAY 29 2012
AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND UP
TO NICKEL SIZED HAIL OVER WALPOLE...OR ABOUT 2 MILES SOUTH OF BELLOWS
FALLS...MOVING EAST AT 25 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...ALSTEAD...SURRY...GILSUM...MARLOW
AND STODDARD.
THE CORE OF THIS STORM MAY PASS OVER NORTHWEST CHESHIRE COUNTY OVER
THE NEXT HOUR. THIS MAY PROMPT THE EVENTUAL NEED FOR A SEVERE
THUNDERSTORM WARNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA FOR POSSIBLE WARNINGS.
THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.
&&
LAT...LON 4314 7217 4313 7204 4305 7205 4301 7245
4305 7247 4308 7245 4311 7244 4314 7246
4316 7246 4316 7243 4314 7242 4314 7238
4316 7238 4319 7216
FRANKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
342 PM EDT TUE MAY 29 2012
NHZ011-292030-
CHESHIRE NH-
342 PM EDT TUE MAY 29 2012
AT 339 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND
PENNY SIZED HAIL 2 MILES WEST OF WESTMORELAND...OR ABOUT 8 MILES
NORTHEAST OF BRATTLEBORO...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS AFFECTED INCLUDE...WESTMORELAND...KEENE...SURRY...
ROXBURY...GILSUM...SULLIVAN...NELSON...HARRISVILLE AND STODDARD.
FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHERN NEW HAMPSHIRE.
&&
LAT...LON 4302 7206 4294 7206 4285 7250 4289 7254
4292 7253 4295 7254 4298 7247 4299 7247
4301 7245 4302 7247 4303 7246 4312 7204
FRANKThe Albany radar (KENX), 152 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
12 hail, 7 thunderstorm wind, 4 flood, 1 flash flood. Local standard time, as filed.
A tree was downed onto wires by thunderstorm winds.
A tree was downed onto power lines by thunderstorm winds.
Numerous roads flooded in Keene (including Maple and Pako Avenues, Roxbury, Church, Harrison, Gurnsey, and Edwards Streets, Hurricane and Belvedere Roads, and Colonial and Dale Drives), Westmoreland (including Mount Gilboa Road), Sullivan (including Centre Street, Route 9, and South, Hubbard, and East Sullivan Roads) and Gilsum (including Route 10 and Vessel Rock Road). Centre Street in Sullivan and Vessel Rock Road and Route 10 in Gilsum were washed out. Ferry Brook in Keene was out of its banks. Route 9 in Sullivan was closed with cars stuck in the floodwaters. In Keene, Belvedere Road off Route 10 sustained the most damage. Several roads in Keene sustained washouts: including Old Walpole Road (1,000 feet), East Surry Road (culvert), Ferry Brook Road (200 feet), and White Brook Road (200 feet). Route 9 and Route 12 were both closed for a period of time due to the flooding. Route 12 was damaged on the northbound side between the Summit Steakhouse in Westmoreland and the Black Brook Industrial Park in Keene. These closed roads cut off some residents, making travel between Westmoreland, Keene, Gilsum, and Sullivan difficult, if not impossible. A quarter mile section of Centre Street in Sullivan was completely washed out with lesser damage over a mile long length.
Twenty six people stayed in a Red Cross shelter Tuesday night (May 29), only 1 remained Wednesday night (May 30). Basements flooded across Keene, some with up to 4 to 5 feet of water. Flooding resulted in Gilsum and Sullivan Elementary Schools being closed Wednesday (May 30) because access to those schools was limited by closed roads.
Trees and wires on Pleasant Street were downed by thunderstorm winds.
Several trees were downed by thunderstorm winds.
Alstead Center Road was flooded and impassable.
County Road was flooded and impassable.
A tree on Bookseller Road was downed by thunderstorm winds.
Trees and Wires on Arch Street were downed by thunderstorm winds.
Trees and wires on Cavender Road were downed by thunderstorm winds, blocking the road.
Route 12A near Carpenter Road was flooded and impassable.
Murdough Hill Road was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386896, 386897, 386898, 386899, 386900, 386901, 386902, 386903, 386904, 386905, 386906, 386917, 386907, 386927, 386918, 386919, 386908, 386909, 386910, 386911, 386912, 386921, 386922, 386913.